Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 574, NWS Norman, OK

June 30, 2017Comanche County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 7:18 PM CDT for Comanche County, Tillman County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Jun 30, 2017, 8:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Comanche County, OK, Tillman County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS54 KOUN 010018
SVROUN
OKC031-141-010100-
/O.NEW.KOUN.SV.W.0574.170701T0018Z-170701T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
718 PM CDT FRI JUN 30 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Western Comanche County in southwestern Oklahoma...
  Northeastern Tillman County in southwestern Oklahoma...

* Until 800 PM CDT

* At 718 PM CDT, a severe thunderstorm was located near Indiahoma,
  moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Western Lawton, Cache, Chattanooga, Indiahoma, Faxon, southwestern
  Fort Sill and Wichita Mountains Wildlife Refuge.

This includes Interstate 44 between mile markers 27 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3456 9884 3459 9884 3459 9883 3473 9882
      3477 9866 3445 9837 3445 9850 3442 9851
      3442 9861 3441 9861 3441 9866 3440 9866
      3446 9887 3453 9899
TIME...MOT...LOC 0018Z 309DEG 14KT 3465 9876 

HAIL...1.50IN
WIND...60MPH
 
$$

BRB
1 follow-up statement
432 
WWUS54 KOUN 010038
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
738 PM CDT FRI JUN 30 2017

OKC031-141-010100-
/O.CON.KOUN.SV.W.0574.000000T0000Z-170701T0100Z/
Comanche OK-Tillman OK-
738 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN COMANCHE AND NORTHEASTERN TILLMAN COUNTIES...

At 738 PM CDT, a severe thunderstorm was located 4 miles southeast of
Indiahoma, moving southeast at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Chattanooga, Indiahoma and Faxon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3471 9882 3469 9870 3443 9851 3442 9851
      3442 9861 3441 9861 3441 9866 3440 9866
      3446 9887 3453 9899 3456 9884 3459 9884
      3459 9883
TIME...MOT...LOC 0038Z 326DEG 19KT 3457 9869 

HAIL...1.25IN
WIND...70MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:53 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 6:53 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Fri Jun 30 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will bring large hail and strong wind gusts through
early Saturday over the southern half of Oklahoma. Overnight,
MVFR ceilings are expected until after sunrise Saturday over the
southern two- thirds of Oklahoma. After thunderstorms, winds will
light from northeast, then transitioning to southeast Saturday
afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Fri Jun 30 2017/

DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  69  88  71 /  50  60  20  40
Hobart OK         95  69  88  71 /  30  50  10  40
Wichita Falls TX  98  72  89  72 /  30  60  20  20
Gage OK           89  62  85  68 /  20  20  10  50
Ponca City OK     84  65  87  69 /  70  30  10  30
Durant OK         91  72  88  73 /  70  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/06/06
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 30, 7:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PURCELL                 35.02N 97.37W
06/30/2017  E0.88 INCH       MCCLAIN            OK   STORM CHASER

&&

JP
Local storm report, Jun 30, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             4 ESE LAWTON            34.59N 98.33W
06/30/2017  E0.88 INCH       COMANCHE           OK   AMATEUR RADIO

&&

JP
Special weather statement, Jun 30, 7:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
706 PM CDT FRI JUN 30 2017

OKZ024-010030-
Canadian OK-
706 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Canadian County
Until 730 PM CDT...

AT 705 PM CDT, a strong thunderstorm was located near Concho, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3550 9779 3557 9811 3572 9811 3573 9777
      3573 9771
TIME...MOT...LOC 0005Z 271DEG 12KT 3565 9802

BRB
Local storm report, Jun 30, 7:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     3 ESE LAWTON            34.59N 98.33W
06/30/2017  M72 MPH          COMANCHE           OK   AMATEUR RADIO

&&

JP
Local storm report, Jun 30, 7:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             ALTUS                   34.65N 99.33W
06/30/2017  E0.88 INCH       JACKSON            OK   EMERGENCY MNGR

&&

JP
Local storm report, Jun 30, 7:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 ENE WAYNE             34.92N 97.30W
06/30/2017                   MCCLAIN            OK   EMERGENCY MNGR

            POWER POLE DOWNED.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie27 min
Jun 30, 7:06 PM CDTSpecial Weather StatementOUNCanadian24 min
Jun 30, 7:11 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
Jun 30, 7:12 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens47 min
Jun 30, 7:24 PM CDTSpecial Weather StatementOUNHughes36 min
Jun 30, 7:32 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole43 min
Jun 30, 7:38 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Harmon, Jackson, Kiowa, Tillman3 hr
Jun 30, 7:45 PM CDTFlash Flood WarningOUNComanche3 hr
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningOUNHarmon38 min
Jun 30, 7:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson48 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens46 min
Jun 30, 8:02 PM CDTFlash Flood WarningOUNJackson, Tillman3 hr
Jun 30, 8:14 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc28 min
Jun 30, 8:17 PM CDTSpecial Weather StatementOUNHughes28 min
Jun 30, 8:19 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Jun 30, 8:25 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Tillman3 hr
Jun 30, 8:26 PM CDTSpecial Weather StatementOUNCotton, Tillman34 min
Jun 30, 8:46 PM CDTSpecial Weather StatementOUNJefferson29 min
Jun 30, 8:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa41 min
Jun 30, 8:53 PM CDTSpecial Weather StatementOUNAtoka, Coal37 min
Jun 30, 8:57 PM CDTFlash Flood WarningOUNStephens3 hr
Jun 30, 9:14 PM CDTSpecial Weather StatementOUNCarter, Jefferson31 min
Jun 30, 9:18 PM CDTSpecial Weather StatementOUNJohnston27 min
Jun 30, 9:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jun 30, 9:47 PM CDTSpecial Weather StatementOUNCarter, Love28 min
Jun 30, 9:52 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love53 min
Jun 30, 10:22 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall, Murray38 min
Jun 30, 10:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall63 min
Jul 1, 12:37 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.